Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 25, 2017, 12:50 PM EDT for Durham County, Orange County, Person County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2017, 12:50 PM EDT (16:50 UTC)
- Expired
- May 25, 2017, 1:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Durham County, NC, Orange County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 12:58 PM EDT | TSTM WND DMG | Hillsborough, NC | ORANGE COUNTY 911 RECEIVED REPORT OF A TREE DOWN ON POWERLINES IN HILSBOROUGH OFF OF HWY 70. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
011
WUUS52 KRAH 251650
SVRRAH
NCC063-135-145-251730-
/O.NEW.KRAH.SV.W.0073.170525T1650Z-170525T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1250 PM EDT THU MAY 25 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southern Person County in central North Carolina...
Orange County in central North Carolina...
Central Durham County in central North Carolina...
* Until 130 PM EDT
* At 1250 PM EDT, a severe thunderstorm was located near
Hillsborough, moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Durham, Chapel Hill, Roxboro, Hillsborough, Rougemont, Efland, Lake
Michie, Eno River State Park, Gorman and Bahama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3599 7881 3594 7922 3613 7922 3624 7918
3624 7915 3636 7914 3648 7880
TIME...MOT...LOC 1650Z 236DEG 24KT 3605 7917
HAIL...1.00IN
WIND...<50MPH
$$
BLAES2 follow-up statements
241
WWUS52 KRAH 251711
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
111 PM EDT THU MAY 25 2017
NCC063-135-145-251730-
/O.CON.KRAH.SV.W.0073.000000T0000Z-170525T1730Z/
Person NC-Orange NC-Durham NC-
111 PM EDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR SOUTHEASTERN PERSON...CENTRAL ORANGE AND CENTRAL DURHAM
COUNTIES...
At 111 PM EDT, a severe thunderstorm was located near Hillsborough,
moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Durham, Chapel Hill, Roxboro, Hillsborough, Rougemont, Efland, Lake
Michie, Eno River State Park, Gorman and Bahama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3599 7881 3594 7922 3606 7920 3622 7902
3640 7902 3648 7880
TIME...MOT...LOC 1711Z 241DEG 25KT 3611 7899
HAIL...1.00IN
WIND...<50MPH
$$
BLAES236
WWUS52 KRAH 251728
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
128 PM EDT THU MAY 25 2017
NCC063-135-145-251737-
/O.EXP.KRAH.SV.W.0073.000000T0000Z-170525T1730Z/
Person NC-Orange NC-Durham NC-
128 PM EDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERSON...CENTRAL
ORANGE AND CENTRAL DURHAM COUNTIES WILL EXPIRE AT 130 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3599 7881 3594 7922 3606 7920 3622 7902
3640 7902 3648 7880
TIME...MOT...LOC 1727Z 253DEG 17KT 3605 7894
$$
BLAESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:00 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 25, 10:00 AM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1000 AM EDT Thu May 25 2017 .SYNOPSIS... An upper level trough will cross central NC today. Weak high pressure will follow and extend across the southeastern U.S. through Friday night. A warm front will develop east across the Appalachians and become quasi-stationary across NC and VA through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM Thursday... Latest upper air data and more recent WV satellite imagery depict a double-barreled mid-upper low featuring centers over northeastern Kentucky and northern Alabama. The srn-most mid-upper low now over nrn AL will lift in an increasingly negatively-tilted fashion across the Carolinas -- directly over central NC around 18Z to just off the srn Middle Atlantic coast by 00Z Fri. Although surface dewpoints will have dried into the 50s to around 60 degrees behind the aforementioned cold/occluded front, diabatic warming into the 70s, beneath a pocket of very cold temperatures/steep lapse rates aloft (characterized by near minus 20C temps at 500 mb), and strong quasi-geostrophic forcing for ascent accompanying the upper low/trough, will favor the development of around 500-750 J/kg of mixed layer instability --and the re-development of scattered to numerous showers and storms over central NC-- after 15-16Z. The aforementioned cold temperatures/steep lapse rates aloft, and associated low freezing levels generally between 8-10 thousand ft, will favor small hail in even marginally deep/reflective cores. In addition, a 60-70 kt SSwly mid level jet on the ern fringe of the upper trough will be supportive of organized storm modes over the ern half of NC, including low-topped (splitting) supercells, given long and relatively straight forecast hodographs, particularly between 3-6 km. There will be a related conditional threat of severe hail, particularly east of U.S. Hwy 1, where both instability and SSWly mid level flow/bulk shear will be relatively maximized in a brief window between 17-21Z. Strong to damaging straight line winds, driven by both the background mid level flow and sub-cloud evaporational/diabatic cooling, may also result. After about 21Z, the passage of the trough axis will cause the mid level flow to weaken and veer and consequently mitigate an earlier severe threat, while small hail will remain possible through early evening. Lastly, mixed character precipitation (Ie. a stratiform shield of light rain with some convective elements), similar to that now near Cincinnati, will likely pivot across the nrn piedmont as the parent mid level moist axis swings around the base and wrn side of the upper trough; and this may result in a few sprinkles there this evening, until the moist axis lifts away after 03Z. High temperatures mostly in the 70s. Lows in the 50s, with a light but steady Swly breeze in the MSL pressure gradient between sub-1000 mb low pressure that will be lifting away from the Middle Atlantic coast, and incoming 1015 mb high pressure from the nrn GOM and Gulf coast. && .SHORT TERM /Friday through Friday night/... As of 115 AM Thursday... The mid level low over the Northeast early Fri will continue moving to the NE along the coast of the Canadian Maritimes through Fri night, with its trailing trough axis lifting NE away from NC Friday morning. Rising heights aloft and a drying/stabilizing air mass -- as agreed upon by the latest model runs -- supports plenty of sunshine with no pops. Low level thicknesses start the day well below normal but do start to recover in the afternoon, indicating highs just a tad under normal, 79-84. Fast mid level winds from the WNW Fri night will likely draw some high level moisture across the region, and we could see a little orographic enhancement of these high clouds, based on the forecast thermal and moisture profiles. Expect lows of 60-64. -GIH && .LONG TERM /Saturday through Wednesday/... As of 410 AM Thursday... Sat/Sat night: A very broad and flat anticyclonic flow will stretch from NW Mexico across the southern Plains and mid Miss Valley to the Mid Atlantic region, north of a weak ridge centered over the NW Gulf, to begin the holiday weekend. At the surface, a weak and elongated Bermuda high will extend across the Southeast states, with a weak frontal zone to our north across VA/KY. Models show at least one subtle wave (which may be an old MCV) tracking within this fairly fast mid level flow across the Mid Atlantic Sat evening/night, prompting convection chances across northern and eastern NC late Sat but particularly Sat evening and into the night, accompanying a weak surface low tracking along the surface front boundary. With good model agreement on this general picture, will ramp up pops across the north late Sat afternoon, showing a max in the NE CWA Sat evening before decreasing slowly post-wave overnight. Thicknesses will have rebounded back above normal, so expect highs from the mid 80s far NW and near the VA border to the lower 90s SE. Lows Sat night 65-70. Sun-Mon: Starting Sun, a mid level low over W Ontario will deepen and drop SE across the N Great Lakes, as broad troughing begins to dig over the central and eastern CONUS. This trend from gently anticyclonic or zonal to cyclonic flow with the trough axis to our west indicates a moist return flow and increasing chances for mainly afternoon/evening convection, triggered in part by weak perturbations tracking from the W Gulf Coast northeastward across the Carolinas. At the surface, we're likely to see a cold front holding well to our NW, but with a weak prefrontal surface trough extending through the Piedmont. This will likely serve as a focus for the expected storms, with models suggesting the best coverage during the afternoon and evening of Memorial Day (unfortunately for many). Will go with a good chance of showers/storms each afternoon and evening. The aforementioned cold front is expected to drop SE into NC by late Mon, but appears likely to wash out before having any major impact on temps, as the mid level trough axis will still be to our west. Highs both days in the 80s to around 90 (with Sun perhaps a degree or two hotter than Mon) with muggy lows in the 60s to near 70. Tue-Wed: As the mid level trough over central and eastern NOAM broadens and shifts eastward, we should see a reinforcing front dropping through the area, helping to bring in drier and slightly cooler temps by mid week. Expect low shower/storm chances to be confined to SE sections Tue, with dry weather everywhere Wed as weak high pressure starts to build in from the W. Highs from around 80 to the mid 80s, and lows around 60 to the mid 60s. -GIH && .AVIATION /15Z THURSDAY THROUGH TUESDAY/... As of 1000 AM Thursday... Any residual low clouds will thin out by 15Z, then reform as low end VFR ceilings that will also grow into scattered to numerous showers and thunderstorms that will be capable of producing hail and wind gusts up to 45 kts, as an upper level trough and associated very cold temperatures aloft pivot northeastward across the forecast area. Outlook: At least a couple of clusters of showers and storms, some strong to severe, and with gusty outflow winds surging well away from them, will return to portions of central and/or northern NC for Sat afternoon through Sunday. The approach and stall of a couple of cold fronts east of the Appalachians may result in a band of MVFR ceilings over central NC Mon night, and also a small chance of diurnal convection both Mon and Tue. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS/Franklin SHORT TERM...Hartfield LONG TERM...Hartfield AVIATION...MWS/Franklin
Hazardous weather outlook, May 25, 5:34 AM EDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 534 AM EDT Thu May 25 2017 NCZ008>011-026>028-041>043-077-078-088-089-260945- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston- Wilson-Harnett-Wayne-Cumberland-Sampson- 534 AM EDT Thu May 25 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. While small hail will accompany any scattered thunderstorm this afternoon, the most intense storms will be capable of producing hail up to the size of golf balls and perhaps a few strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed mainly for hail reports between noon and 7 pm. NCZ007-023>025-040-075-076-085-086-260945- Person-Alamance-Orange-Durham-Chatham-Moore-Lee-Scotland-Hoke- 534 AM EDT Thu May 25 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. While small hail will accompany any scattered thunderstorm this afternoon, the most intense storms will be capable of producing hail up to one and one quarter inches in diameter and perhaps a few strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed mainly for hail reports between noon and 6 pm. NCZ021-022-038-039-073-074-083-084-260945- Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond- 534 AM EDT Thu May 25 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. While small hail will accompany any scattered thunderstorm this afternoon, the most intense storms will be capable of producing hail up to the size of pennies and perhaps a few strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed mainly for hail reports between noon and 6 pm. 26
In the hours before
Local storm report, May 25, 11:28 AM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1128 AM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM TSTM WND DMG 4 W RURAL HALL 36.24N 80.36W
05/24/2017 FORSYTH NC 911 CALL CENTER
TREE DOWN ON STOUT FARM ROAD. POSSIBLE RFD.
TIME ESTIMATED BY RADAR.
&&Local storm report, May 25, 11:31 AM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1131 AM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 3 W RURAL HALL 36.24N 80.35W
05/24/2017 FORSYTH NC 911 CALL CENTER
TREE DOWN ON WOODY LANE. POSSIBLE RFD. TIME
ESTIMATED BY RADAR.
&&Local storm report, May 25, 11:33 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1133 AM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 2 NNE DONNAHA 36.26N 80.42W
05/24/2017 FORSYTH NC EMERGENCY MNGR
TREES DOWN AT THE INTERSECTION OF
MEADOWBROOK AND PIERSON. POSSIBLE RFD. TIME
ESTIMATED BY RADAR.
&&Local storm report, May 25, 11:35 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1135 AM EDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 4 W RURAL HALL 36.24N 80.36W
05/24/2017 FORSYTH NC 911 CALL CENTER
TREE DOWN ON STOUT FARM ROAD. POSSIBLE RFD.
TIME ESTIMATED BY RADAR.
&&Special weather statement, May 25, 12:10 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1210 PM EDT THU MAY 25 2017
NCZ007-023>025-251730-
Durham NC-Alamance NC-Person NC-Orange NC-
1210 PM EDT THU MAY 25 2017
...An area of showers and thunderstorms with small hail will affect
portions of northwestern Durham...Alamance...Person and Orange
Counties Until 130 PM EDT...
At 1208 PM EDT, Doppler radar was tracking an area of showers and
thunderstorms with small hail over Burlington, moving northeast at
35 mph.
Pea size hail can be expected with a hail up to half inch in size is
possible with these storms.
Locations impacted include...
Durham, Burlington, Graham, Roxboro, Hillsborough, Mebane, Elon
College, Rougemont, Concord and Gibsonville.
LAT...LON 3604 7880 3584 7954 3625 7952 3624 7915
3646 7914 3654 7880
TIME...MOT...LOC 1608Z 241DEG 29KT 3609 7942
BLAESSpecial weather statement, May 25, 12:38 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1238 PM EDT THU MAY 25 2017
NCZ039-040-074-075-251745-
Chatham NC-Randolph NC-Moore NC-Montgomery NC-
1238 PM EDT THU MAY 25 2017
...An area of showers and strong thunderstorms with hail will affect
portions of western Chatham...southeastern Randolph...northwestern
Moore and north central Montgomery Counties Until 145 PM EDT...
At 1237 PM EDT, Doppler radar was tracking An area of showers and
strong thunderstorms with hail over Seagrove, or near North Carolina
Zoo, moving east at 25 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
North Carolina Zoo, Siler City, Goldston, Seagrove, Steeds, Ulah,
Harpers Crossroads, Highfalls, Coleridge and Hasty.
LAT...LON 3563 7991 3581 7934 3552 7933 3552 7935
3550 7934 3548 7936 3546 7935 3545 7999
TIME...MOT...LOC 1637Z 264DEG 23KT 3554 7981
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:46 AM EDT | Special Weather Statement | RAH | Sampson | 29 min |
| May 25, 1:03 AM EDT | Special Weather Statement | RAH | Anson | 57 min |
| May 25, 1:36 AM EDT | Special Weather Statement | RAH | Alamance | 24 min |
| May 25, 1:45 AM EDT | Special Weather Statement | RAH | Anson, Richmond | 30 min |
| May 25, 1:48 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond | 42 min |
| May 25, 2:17 AM EDT | Special Weather Statement | RAH | Moore, Richmond | 28 min |
| May 25, 2:36 AM EDT | Special Weather Statement | RAH | Chatham, Lee | 24 min |
| May 25, 3:17 AM EDT | Special Weather Statement | RAH | Cumberland, Durham, Granville, Harnett, Wake | 28 min |
| May 25, 10:52 AM EDT | Special Weather Statement | RAH | Davidson, Guilford, Randolph | 68 min |
| May 25, 12:10 PM EDT | Special Weather Statement | RAH | Alamance, Durham, Orange, Person | 80 min |
| May 25, 12:38 PM EDT | Special Weather Statement | RAH | Randolph | 67 min |
| May 25, 1:41 PM EDT | Special Weather Statement | RAH | Montgomery, Moore, Randolph, Stanly | 79 min |
| May 25, 1:53 PM EDT | Special Weather Statement | RAH | Durham, Granville, Vance | 67 min |
| May 25, 2:26 PM EDT | Special Weather Statement | RAH | Franklin, Halifax, Harnett, Johnston, Nash | 64 min |
| May 25, 2:44 PM EDT | Special Weather Statement | RAH | Chatham, Lee, Moore | 46 min |
| May 25, 3:14 PM EDT | Special Weather Statement | RAH | Edgecombe, Wilson | 61 min |
| May 25, 3:28 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 47 min |
| May 25, 4:06 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 24 min |
| May 25, 4:15 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Nash | 45 min |
| May 25, 4:37 PM EDT | Special Weather Statement | RAH | Edgecombe | 53 min |
| May 25, 4:38 PM EDT | Special Weather Statement | RAH | Vance | 52 min |
| May 25, 4:42 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Nash, Wilson | 37 min |
| May 25, 4:45 PM EDT | Special Weather Statement | RAH | Granville | 45 min |
| May 25, 5:33 PM EDT | Special Weather Statement | RAH | Granville | 42 min |
| May 25, 5:35 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Vance | 21 min |
| May 25, 5:37 PM EDT | Special Weather Statement | RAH | Halifax, Vance, Warren | 68 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.